Rapidly ascending neuromuscular weakness associated with nucleoside analogues

Bristol-Myers Squibb (BMS) has chosen to inform doctors of rapidly ascending muscular weakness as new symptom of nucleoside-related lactic acidosis and hyperlactataemia.

On 28th September BMS sent a Dear Doctor letter to HIV-treating physicians in the UK to aise awareness of this previously unrecognised early symptom associated with lactic acidosis (LA) and hyperlactataemia (HL) and the use of nucleoside analogues.[1 ]

A review by the EMEA of nucleoside analogue-related LA and HL has highlighted seven cases of rapidly ascending muscular weakness, similar to that symptoms seen with Guillain-Barré Syndrome, and a further seven cases of muscular weakness or pain which preceded the development of LA and HL.The aetiology of sudden onset ascending muscular weakness over several days and subsequent paralysis associated with Guillain-Barré Syndrome is uncertain.

Early symptoms of LA and HL include nausea, vomiting, diarrhoea, apid and deep breathing, stomach cramp, myalgia and parasthesia.Ascending neuromuscular weakness should now be added to this list.Severe complications which currently include pancreatitis and liver failure should now be broadened to include motor paralysis.

All nucleoside analogues have been associated with symptoms of LA and HA and this is recognised as a class effect by the EMEA.All manufacturers will be required to amend European product labels and SPCs to include this new information as the neuromuscular effect may be part of LA and HA which is associated with all nucleoside analogues.The FDA are reviewing the case together with the changes suggested by BMS but have not yet decided whether a labelling change will be required in the US.

The fourteen cases were reported from January 1998 to June 2001 from Europe, South America and the US.Five of these cases were fatal with cause of death being attributed to lactic acidosis and complications of ICU care.Additional individual case details are not currently available but further investigations are underway.

Generally patients reporting early symptoms of lactic acidosis and hyperlactataemia recover over a period of months. Although some patients have safely resumed alternative HAART regimens follow up data of these cases is limited.

Symptoms of LA and HL range from very mild to fatal.The current standard of care associated with high lactate levels is to discontinue antiretroviral therapy until symptoms resolve.More serious cases require supportive care in a hospital setting and include ensuring adequate perfusion, providing oxygen or if necessary assisted ventilation, haemodialysis or dichloracetate.Hyperlactataemia is defined as venous lactate >2.5-5 mmol/L and lactic acidosis as arterial pH <7.35, and venous lactate >5 mmol/L.Several small studies have additionally eported benefits of thiamine [2 ], riboflavin [3 ]and co- enzyme Q and carnitine [4 ], on the basis that these components are required by the mitochondrial respiratory pathway.


  1. BMS letter to doctors. 28 September 2001.
  2. Schramm C, Wanitschke R, Galle PR.Thiamine for the treatment of nucleoside analogue-induced severe lactic acidosis.Eur J Anaesthesiol 1999;16:733-735.
  3. Luzzati R, Del Bravo P, DiPerri G et al.Riboflavin and severe lactic acidosis.Lancet 1999;353:901-902.
  4. Brinkman, K et al -Treatment of Lactic Acidosis.Abstract P15.2nd Intl Workshop on Adverse Drug Interactions and Lipodystrophy, Toronto, Sep 2000.

BMS letter, 28 September 2001

Dear Healthcare Professional,

Further to discussions with the European Agency for the Evaluation of Medicinal Products, Bristol-Myers Squibb would like to make physicians treating patients with HIV disease aware of 14 cases of apidly ascending neuromuscular weakness mimicking Guillain-Barré Syndrome associated with the use of nucleoside analogues including BMS products.Five of these 14 cases had a fatal outcome.In most of these cases, non-specific symptoms and signs compatible with the lactic acidosis syndrome appeared to precede the development of neuromuscular problems.

It is important that the lactic acidosis syndrome in patients on nucleoside analogues is ecognised early so that appropriate measures (including withdrawal of the offending agents)may be taken.

Early symptoms of the lactic acidosis syndrome include:

  • Nausea, vomiting, diarrhoea and abdominal pain
  • Rapid and deep breathing
  • Cramps, myalgia and paraesthesia

To this list may now be added ascending neuromuscular weakness.

Severe lactic acidosis has a high mortality and may be associated with pancreatitis, liver failure, renal failure, or motor paralysis.

If you have any additional questions about the recognition or eporting of these problems, please contact our Medical Information department on 0800 731 1736.

Yours sincerely, Dr Gillies O’Bryan-Tear MRCP UK Medical Director

Links to other websites are current at date of posting but not maintained.